Steroids? Anti inflammatory? Stomach ulcer

Options
Hello, my fathers been taken of his inflammatory meds that where keeping pain manageable due to recent stomach ulcer. He’s in agony and inflammation all over his body is getting worse daily. Is there any steroids? Or anti inflammatory meds he might be able to take or inject not effecting stomach ulcer? Gp says no but thought there might be something out there we can suggest to GP? Thank you so much

Comments

  • YvonneH
    YvonneH Member Posts: 1,076
    Options

    Hi Nickynjg,

    Welcome to the online community, it's lovely to meet you. That's kind of you posting on behalf of your father, he is very lucky having you with him.

    I had a similar situation where I was on anti inflammatory meds and had to stop them because of stomach issues. While I was waiting I was put on double dose of the stomach protection, mine is omeprazole, there are others, he should have been taking on while he was on anti inflamms to help protect the stomach. I was lucky, by the time I had my gastroscopy my stomach had calmed down again so maybe it was pre ulcer?

    I was advised then that those meds weren't good for me any more, and like you there was no alternative to offer. I am on other pain meds. I'm not sure if it would be accessible now but you could ask for a referral to a pain clinic. They have been brilliant - looking at all my meds, tweaking some and adding in/taking out if that was the best option. I don't know what type of arthritis your father has or what his other meds are and I'm not a doctor anyway but there might be some tweaking that would help.

    Steroids are a brilliant anti inflammatory but they thin everything, bones, tissues indiscriminately, which is obviously not good for bone density, blood vessels etc. Here are some of the side effects of steroids

    Some of the side effects of steroids are shown below:

    'Tablets, liquids and soluble tablets 

    • weight gain and increased appetite
    • stomach pains, indigestion or heartburn
    • sleep problems
    • changes in mood
    • bruising easily
    • thinning of the skin
    • stretch marks.'

    Taken from https://www.versusarthritis.org/about-arthritis/treatments/drugs/steroids/

    I hope your father finds some relief soon

    Take care

    Yvonne x

  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    Options

    Hello, I am sorry for your father's situation but we are not doctors so cannot recommend alternatives. His GP is best-placed and can refer hiim to others who might know more but, due to covid19, that won't be happening soon. Have you tried asking a pharmacist for advice? They are knowledgeable people, better informed than amateur medics like us. I hope things soon improve for you father. DD

    Have you got the despatches? No, I always walk like this. Eddie Braben
  • jaja
    jaja Member Posts: 135
    Options

    Hi

    iv just suggested this to someone else on the site....

    but you can get NSAIDs as suppositorys and these bypass the gut liver etc so the normal side effects often don't occure

    you could ask GP about them they are a little more costly but are more effective

    jaja